Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 20, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 4, 2009, 11:06 AM CDT for Saint Martin Parish, Louisiana. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2009, 11:06 AM CDT (16:06 UTC)
- Expired
- May 4, 2009, 1:00 PM CDT
- In force
- 114 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Saint Martin Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2102 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 041606
FFWLCH
LAC099-041800-
/O.NEW.KLCH.FF.W.0020.090504T1606Z-090504T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1106 AM CDT MON MAY 4 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
THIS INCLUDES THE CITY OF STEPHENSVILLE...
* UNTIL 100 PM CDT
* AT 1102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED HEAVY RAINS WITH THE POTENTIAL FOR PRODUCING FLASH
FLOODING FROM A THUNDERSTORM OVER LOWER SAINT MARTIN PARISH.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED PARISH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR INDICATES THAT POSSIBLY UP TO 6 INCHES OF RAIN HAVE
FALLEN ON LOWER SAINT MARTIN PARISH IN THE PAST 3 HOURS. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 2973 9110 2973 9117 2976 9119 2978 9136
2980 9138 2988 9120 2985 9118 2983 9110
2981 9109 2978 9110 2975 9109
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 4, 10:58 AM CDT, 8 minutes earlier.
Area forecast discussion, May 4, 10:58 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1058 AM CDT MON MAY 4 2009 .UPDATE... RADAR THIS MORNING SHOWS A BAND OF THUNDERSTORMS...SOME STRONG...STRETCHING ACROSS PORTIONS OF SOUTHERN LOUISIANA. THIS BAND WEAKENS CONSIDERABLY AS IT EXTENDS SOUTHWEST OVER THE COASTAL WATERS. THESE STORMS BROUGHT DAMAGING WINDS TO PARTS OF SAINT MARTIN PARISH EARLY THIS MORNING AND A SURVEY CREW IS CURRENTLY EN ROUTE TO EXAMINE THE DAMAGE. THESE STORMS ARE ASSOCIATED WITH A LARGE UPPER TROUGH AND SFC FRONTAL SYSTEM. THE FRONT IS LOCATED ACROSS EXTREME EASTERN PORTIONS OF THE CWA EXTENDING SOUTHWEST ACROSS THE COASTAL WATERS. MADE SOME ADJUSTMENTS TO POPS THIS MORNING TO REFLECT LATEST RADAR TRENDS...REMOVING POPS FOR THIS AFTN AND LIMITING SLT CHC POPS TO EXTREME S CENTRAL LA. IN ADDITION...ADJUSTED CLOUD COVER AND TEMPS AS WIDESPREAD CLOUDS ARE NOTED ACRS THE AREA WHICH HAS LIMITED HEATING THIS MORNING. EXPECT CLOUDS TO DECREASE THIS AFTN AS DRIER MOVES IN FROM THE WEST AND ONCE THIS HAPPENS...EXPECT TO SEE TEMPERATURES RISE INTO THE LOWER 80S. CURRENT FCST MAXES ON TRACK AND ISSUED NEW ZONE UPDATE MAINLY FOR ADJUSTMENTS TO POPS. 24 && .PREV DISCUSSION... /ISSUED 713 AM CDT MON MAY 4 2009/ AVIATION...IFR CIGS AT AEX AND ARA SHOULD IMPROVE TO MVFR THIS MORNING AS A WEAK COLD FRONT MOVES SOUTHEAST THROUGH ACADIANA. MVFR CIGS ARE EXPECTED TO IMPROVE TO VFR CIGS LATER DURING THE DAY AS DRIER AIR TRIES TO FILTER IN. VFR CIGS WILL BE SLOW TO IMPROVE TNITE WITH PATCHY DENSE FOG POSSIBLE WITH TEMPO LIFR VIS/CIG AT AEX, IFR VIS PSBL AT LCH LATE TNITE AS LOW LEVEL MOISTURE REMAINS. SWEENEY PREV DISCUSSION... /ISSUED 358 AM CDT MON MAY 4 2009/ DISCUSSION... A COOL FRONT HAS MOVED THROUGH SOUTHEAST TEXAS AND IS APPROACHING LAKE CHARLES AT THIS TIME. TEMPERATURES ACROSS THE LAKES REGION OF SE TX ARE IN THE MID 60S WITH A NORTHWEST WIND FLOW...MID 70S FOR SOUTH CENTRAL LOUISIANA. SHOWERS AND THUNDERSTORMS ARE FIRING ALONG AND AHEAD OF THE FRONT WITH STORM MOVEMENT TO THE NORTHEAST. A LARGE SWATH OF 5 TO 8 INCHES OF RAINFALL FELL ACROSS TYLER... JASPER...AND NEWTON COUNTIES IN SOUTHEAST TEXAS. THIS SWATH EXTENDED INTO BEAUREGARD... ALLEN...EVANGELINE...AVOYELLES...AND ST LANDRY PARISHES. THIS HAS HELPED TO PUT SOME RIVER LOCATIONS IN SOUTHEAST TEXAS BACK INTO FLOOD. LOCATIONS IN SOUTHERN LOUISIANA WILL ALSO START TO MOVE TOWARDS FLOODING CONDITIONS ON AREA RIVERS. THIS LATEST COOL FRONT WILL SLIP DOWN INTO THE COAST WATERS THIS MORNING. IN ADDITION THIS SYS HAS A UPPER LVL PUSH THAT SHOULD ALLOW IT TO MAKE ITS WAY INTO SOUTH CENTRAL LOUISIANA BEFORE STALLING OUT LATER TODAY. SKIES TO REMAIN CLOUDY THROUGH MOST OF THE DAY BEFORE CLEARING LATE. CLOUDS TO RETURN DURING THE OVERNIGHT HRS AND INTO TOMORROW AS THE FRONT BACKS TO THE NORTH. AN UPPER LVL RIDGE WILL BUILD OVER THE AREA AND THIS WILL SUPPRESS STORM DEVELOPMENT ALTHOUGH SUMMER LIKE TEMPERATURES WILL RETURN ON TUESDAY INTO WEDNESDAY AND MAINTAIN THESE CONDITIONS THROUGH THE REST OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... KLCH 82 69 86 71 85 / 10 10 10 10 10 KBPT 83 69 86 72 86 / 10 10 10 10 10 KAEX 81 65 86 68 86 / 10 10 10 10 10 KLFT 82 69 87 69 86 / 10 10 10 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 4, 4:04 AM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 404 AM CDT MON MAY 4 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-050915- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 404 AM CDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TONIGHT A FEW SHOWERS AND THUNDERSTORMS ON TAP TODAY AHEAD OF A COOL FRONT THAT WILL STALL ALONG THE COAST. THIS LATEST FRONT WILL RETREAT BACK TO THE NORTH ON TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 4, 6:37 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
637 AM CDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG CATAHOULA 30.21N 91.71W
05/04/2009 ST. MARTIN LA BROADCAST MEDIA
KATC-TV IS REPORTING SEVERAL HOMES DAMAGED AND ONE INJURY
POSSIBLE NEAR CATAHOULA.
&&
MGRIFFINThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:07 PM CDT | River Flood Warning | LCH | Beauregard, Calcasieu | 14 days |
| May 3, 9:52 PM CDT | Areal Flood Warning | LCH | Beauregard | 69 hr |
| May 4, 4:17 AM CDT | Areal Flood Advisory | LCH | Acadia, Lafayette, Saint Landry, Saint Martin | 6 hr |
| May 4, 5:29 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin | 61 min |
| May 4, 10:20 AM CDT | River Flood Warning | LCH | Calcasieu | 4 days |
Nearby
Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.